Graph selectors and viscosity solutions on Lagrangian manifolds

David McCaffrey

ESAIM: Control, Optimisation and Calculus of Variations (2006)

  • Volume: 12, Issue: 4, page 795-815
  • ISSN: 1292-8119

Abstract

top
Let Λ be a Lagrangian submanifold of T * X for some closed manifold X. Let S ( x , ξ ) be a generating function for Λ which is quadratic at infinity, and let W(x) be the corresponding graph selector for Λ , in the sense of Chaperon-Sikorav-Viterbo, so that there exists a subset X 0 X of measure zero such that W is Lipschitz continuous on X, smooth on X X 0 and ( x , W / x ( x ) ) Λ for X X 0 . Let H(x,p)=0 for ( x , p ) Λ . Then W is a classical solution to H ( x , W / x ( x ) ) = 0 on X X 0 and extends to a Lipschitz function on the whole of X. Viterbo refers to W as a variational solution. We prove that W is also a viscosity solution under some simple and natural conditions. We also prove that these conditions are satisfied in many cases, including certain commonly occuring cases where H(x,p) is not convex in p.

How to cite

top

McCaffrey, David. "Graph selectors and viscosity solutions on Lagrangian manifolds." ESAIM: Control, Optimisation and Calculus of Variations 12.4 (2006): 795-815. <http://eudml.org/doc/249664>.

@article{McCaffrey2006,
abstract = { Let $\Lambda $ be a Lagrangian submanifold of $T^\{*\}X$ for some closed manifold X. Let $S(x,\xi )$ be a generating function for $\Lambda $ which is quadratic at infinity, and let W(x) be the corresponding graph selector for $\Lambda ,$ in the sense of Chaperon-Sikorav-Viterbo, so that there exists a subset $X_\{0\}\subset X$ of measure zero such that W is Lipschitz continuous on X, smooth on $X\backslash X_\{0\}$ and $(x,\partial W/\partial x(x))\in \Lambda $ for $X\backslash X_\{0\}.$ Let H(x,p)=0 for $(x,p)\in \Lambda$. Then W is a classical solution to $H(x,\partial W/\partial x(x))=0$ on $X\backslash X_\{0\}$ and extends to a Lipschitz function on the whole of X. Viterbo refers to W as a variational solution. We prove that W is also a viscosity solution under some simple and natural conditions. We also prove that these conditions are satisfied in many cases, including certain commonly occuring cases where H(x,p) is not convex in p. },
author = {McCaffrey, David},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Viscosity solution; Lagrangian manifold; graph selector.; viscosity solution; graph selector},
language = {eng},
month = {10},
number = {4},
pages = {795-815},
publisher = {EDP Sciences},
title = {Graph selectors and viscosity solutions on Lagrangian manifolds},
url = {http://eudml.org/doc/249664},
volume = {12},
year = {2006},
}

TY - JOUR
AU - McCaffrey, David
TI - Graph selectors and viscosity solutions on Lagrangian manifolds
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2006/10//
PB - EDP Sciences
VL - 12
IS - 4
SP - 795
EP - 815
AB - Let $\Lambda $ be a Lagrangian submanifold of $T^{*}X$ for some closed manifold X. Let $S(x,\xi )$ be a generating function for $\Lambda $ which is quadratic at infinity, and let W(x) be the corresponding graph selector for $\Lambda ,$ in the sense of Chaperon-Sikorav-Viterbo, so that there exists a subset $X_{0}\subset X$ of measure zero such that W is Lipschitz continuous on X, smooth on $X\backslash X_{0}$ and $(x,\partial W/\partial x(x))\in \Lambda $ for $X\backslash X_{0}.$ Let H(x,p)=0 for $(x,p)\in \Lambda$. Then W is a classical solution to $H(x,\partial W/\partial x(x))=0$ on $X\backslash X_{0}$ and extends to a Lipschitz function on the whole of X. Viterbo refers to W as a variational solution. We prove that W is also a viscosity solution under some simple and natural conditions. We also prove that these conditions are satisfied in many cases, including certain commonly occuring cases where H(x,p) is not convex in p.
LA - eng
KW - Viscosity solution; Lagrangian manifold; graph selector.; viscosity solution; graph selector
UR - http://eudml.org/doc/249664
ER -

References

top
  1. M. Bardi and L.C. Evans, On Hopf's formula for solutions of Hamilton-Jacobi equations. Nonlinear Anal. Th. Meth. Appl.8 (1984) 1373–1381.  Zbl0569.35011
  2. F. Cardin, On viscosity solutions and geometrical solutions of Hamilton-Jacobi equations. Nonlinear Anal. Th. Meth. Appl.20 (1993) 713–719.  Zbl0771.35069
  3. M. Chaperon, Lois de conservation et geometrie symplectique. C.R. Acad. Sci. ParisSer. I Math., 312 (1991) 345–348.  Zbl0721.58019
  4. F.H. Clarke, Optimization and Nonsmooth Analysis. J. Wiley, New York (1983).  Zbl0582.49001
  5. M.G. Crandall and P.L. Lions, Viscosity solutions of Hamilton-Jacobi equations. Trans. AMS277 (1983) 1–42.  Zbl0599.35024
  6. M.G. Crandall, L.C. Evans and P.L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations. Trans. AMS282 (1984) 487–502.  Zbl0543.35011
  7. M.V. Day, On Lagrange manifolds and viscosity solutions. J. Math. Syst. Estim. Contr.8 (1998)  Zbl1130.49306URIhttp://www.math.vt.edu/people/day/research/LMVS.pdf
  8. S.Yu. Dobrokhotov, V.N. Kolokoltsov and V.P. Maslov, Quantization of the Bellman equation, exponential asymptotics and tunneling, in Advances in Soviet Mathematics, V.P. Maslov and S.N. Samborskii, Eds., American Mathematical Society, Providence, Rhode Island 13 (1992) 1–46 .  Zbl0796.35141
  9. W.H Fleming and H.M. Soner, Controlled markov processes and viscosity solutions. Springer-Verlag, New York (1993).  Zbl0773.60070
  10. H. Frankowska, Hamilton-Jacobi equations: viscosity solutions and generalised gradients. J. Math. Anal. Appl.141 (1989) 21–26.  Zbl0727.35028
  11. E. Hopf, Generalized solutions of non-linear equations of first order. J. Math. Mech.14 (1965) 951–973.  Zbl0168.35101
  12. T. Joukovskaia, Thèse de Doctorat, Université de Paris VII, Denis Diderot (1993).  
  13. F. Laudenbach and J.C. Sikorav, Persistance d'intersection avec la section nulle au cours d'une isotopie hamiltonienne dans un fibre cotangent. Invent. Math.82 (1985) 349–357.  Zbl0592.58023
  14. J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems.Applied Mathematical Sciences Series74, Springer-Verlag, Berlin (1989).  Zbl0676.58017
  15. D. McCaffrey and S.P. Banks, Lagrangian Manifolds, Viscosity Solutions and Maslov Index. J. Convex Anal.9 (2002) 185–224.  Zbl0998.49017
  16. D. McCaffrey, Viscosity Solutions on Lagrangian Manifolds and Connections with Tunnelling Operators, in Idempotent Mathematics and Mathematical Physics, V.P. Maslov and G.L. Litvinov Eds., Contemp. Math.377, American Mathematical Society, Providence, Rhode Island (2005).  Zbl1089.49033
  17. D. McCaffrey, Geometric existence theory for the control-affine H problem, to appear in J. Math. Anal & Appl. (August 2005).  
  18. G.P. Paternain, L. Polterovich and K.F. Siburg, Boundary rigidity for Lagrangian submanifolds, non-removable intersections and Aubry-Mather theory. Moscow Math. J.3 (2003) 593–619.  Zbl1048.53058
  19. J.C. Sikorav, Sur les immersions lagrangiennes dans un fibre cotangent admettant une phase generatrice globale. C. R. Acad. Sci. Paris, Ser. I Math.302 (1986) 119–122.  Zbl0602.58019
  20. P. Soravia, H control of nonlinear systems: differential games and viscosity solutions. SIAM J. Contr. Opt.34 (1996) 1071–1097.  Zbl0926.93019
  21. A.J. van der Schaft, On a state space approach to nonlinear H control. Syst. Contr. Lett.16 (1991) 1–8.  Zbl0737.93018
  22. A.J. van der Schaft, L2 gain analysis of nonlinear systems and nonlinear state feedback H control. IEEE Trans. Automatic ControlAC-37 (1992) 770–784.  Zbl0755.93037
  23. C. Viterbo, Symplectic topology as the geometry of generating functions. Math. Ann.292 (1992) 685–710.  Zbl0735.58019
  24. C. Viterbo, Solutions d'equations d'Hamilton-Jacobi et geometrie symplectique, Addendum to: Séminaire sur les équations aux Dérivés Partielles 1994–1995, École Polytech., Palaiseau (1996).  
  25. A. Ottolengi and C. Viterbo, Solutions généralisées pour l'équation de Hamilton-Jacobi dans le cas d'évolution, unpublished.  
  26. A. Weinstein, Lectures on symplectic manifolds, Regional Conference Series in Mathematics 29, Conference Board of the Mathematical Sciences, AMS, Providence, Rhode Island (1977).  Zbl0406.53031

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.